Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS La Crosse, WI

May 31, 2008Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 2008, 4:26 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 4:26 PM CDT (21:26 UTC)
Expired
May 31, 2008, 5:00 PM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Dodge County, MN, Mower County, MN

The radar

The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:30 PM CDTHAIL 0.52 E Blooming Prairie, MN
May 31, 4:40 PM CDTHAIL 0.75Grand Meadow, MN
May 31, 4:42 PM CDTHAIL 0.752 Se Grand Meadow, MN
May 31, 4:45 PM CDTHAIL 0.883 E Grand Meadow, MNNICKEL SIZED HAIL FROM SPRING VALLEY EOC.
May 31, 4:47 PM CDTHAIL 0.884 E Grand Meadow, MNNICKEL SIZED HAIL ALONG HIGHWAY 63 EAST OF TOWN. REPORTED FROM SPRING VALLEY EOC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 312126
SVRARX
MNC039-099-312200-
/O.NEW.KARX.SV.W.0032.080531T2126Z-080531T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DODGE COUNTY IN SOUTHEAST MINNESOTA...
  MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 500 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR BROOKSIDE CAMPGROUND...OR 12 MILES NORTH OF
  AUSTIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANSING AROUND 430 PM...
  MAYVILLE AROUND 435 PM...
  HAYFIELD AND WALTHAM AROUND 440 PM...
  BROWNSDALE AROUND 445 PM...
  SARGEANT AND OSLO AROUND 450 PM...
  COUNTY ROADS 1 AND 7 AND RENOVA AROUND 455 PM...
  GRAND MEADOW AND INTERSTATE 90 AND COUNTY 1 AROUND 500 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4395 9305 4387 9268 4383 9269 4383 9245
      4350 9245 4372 9306
TIME...MOT...LOC 2126Z 288DEG 20KT 4384 9297

$$

BOYNE
4 follow-up statements
000 
WWUS53 KARX 312138
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 PM CDT SAT MAY 31 2008

MNC039-099-312200-
/O.CON.KARX.SV.W.0032.000000T0000Z-080531T2200Z/
DODGE MN-MOWER MN-
436 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR MOWER AND SOUTHERN DODGE COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THESE STORMS WERE LOCATED NEAR WALTHAM...GRAND MEADOW...AND JUST 
SOUTH OF BLOOMING PRAIRIE. THESE THUNDERSTORMS WERE MOVING EAST AT 
25 MPH.

LAT...LON 4395 9305 4387 9268 4383 9269 4383 9245
      4350 9245 4372 9306
TIME...MOT...LOC 2136Z 288DEG 20KT 4382 9290

$$

BOYNE
000 
WWUS53 KARX 312146
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT SAT MAY 31 2008

MNC039-099-312200-
/O.CON.KARX.SV.W.0032.000000T0000Z-080531T2200Z/
DODGE MN-MOWER MN-
445 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR MOWER AND SOUTHERN DODGE COUNTIES...

AT 440 PM CDT...PENNY SIZE HAIL WAS REPORTED IN THE GRAND MEADOW 
AREA.

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THESE STORMS WERE LOCATED NEAR SARGEANT AND JUST SOUTHEAST OF GRAND 
MEADOW MOVING SOUTHEAST AT 25 MPH.

LAT...LON 4395 9305 4387 9268 4383 9269 4383 9245
      4350 9245 4372 9306
TIME...MOT...LOC 2145Z 293DEG 43KT 4376 9272

$$

BOYNE
000 
WWUS53 KARX 312155
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
455 PM CDT SAT MAY 31 2008

MNC039-099-312200-
/O.CON.KARX.SV.W.0032.000000T0000Z-080531T2200Z/
DODGE MN-MOWER MN-
455 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR MOWER AND SOUTHERN DODGE COUNTIES...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR DEXTER...OR ABOUT 14 MILES EAST OF 
AUSTIN...MOVING SOUTHEAST AT 25 MPH.

LAT...LON 4395 9305 4387 9268 4383 9269 4383 9245
      4350 9245 4372 9306
TIME...MOT...LOC 2155Z 298DEG 37KT 4371 9262

$$

BOYNE
000 
WWUS53 KARX 312201
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT SAT MAY 31 2008

MNC039-099-312211-
/O.EXP.KARX.SV.W.0032.000000T0000Z-080531T2200Z/
DODGE MN-MOWER MN-
501 PM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR MOWER AND SOUTHERN DODGE 
COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4395 9305 4387 9268 4383 9269 4383 9245
      4350 9245 4372 9306
TIME...MOT...LOC 2155Z 298DEG 37KT 4367 9265

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:48 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 31, 2:48 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT SAT MAY 31 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

MAIN FORECAST CONCERN FOCUSES AROUND SEVERE THREAT THIS
EVENING...AND THEN SHRA/TS CHANCES AGAIN MONDAY THROUGH TUESDAY.

WATER VAPOR IMAGERY THIS AFTERNOON SHOWING ANOTHER MID-LEVEL
SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW ALOFT OVER THE DAKOTAS.
VIS SATELLITE AND RADAR MOSAIC SHOWING CONVECTION FIRING AHEAD OF THE
WAVE ACROSS SD INTO MN. LAPS MUCAPE SHOWING AROUND 1500J/KG ACROSS
WESTERN CENTRAL MN WHERE CONVECTION IS FIRING. IN ADDITION...0-3KM
SHEAR FAIRLY RESPECTABLE AROUND 30KT. THIS SHOULD CONTINUE TO FUEL
AND ORGANIZE CONVECTION AS THE WAVE MOVES SOUTHEAST TOWARD THE AREA.

31.12Z GFS AND NAM SHOWING REASONABLE AGREEMENT THROUGH THE PERIOD.
SOME DIFFERENCES IN QPF PLACEMENT...SO TOOK BLEND OF THE TWO AS FAR
AS POP AND QPF PLACEMENT.

FOR THIS EVENING...MID-LEVEL SHORTWAVE TROUGH OVER THE DAKOTAS WILL
CONTINUE TO ROTATE SOUTHEAST INTO THE AREA. RUC SHOWS EASTERN EDGE
OF MAIN CAPE AXIS COMING INTO SOUTHEAST MN/NORTHEAST IA/PERHAPS FAR
SOUTHWEST WI. IN THE MEANTIME...0-3KM SHEAR OF 35 TO 40KT WILL EXIST
ACROSS THE AREA. SO...STORMS SHOULD CONTINUE TO FIRE AND MOVE
SOUTHEAST ACROSS MAINLY THE SOUTHWEST HALF OF THE AREA. WITH AMPLE
SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS...SIMILAR TO FRIDAY NIGHT SEVERE EPISODE.
AND LIKE FRIDAY NIGHT...CAPE/CONVECTION RAPIDLY WANES RAPIDLY AFTER 03Z
TONIGHT AS THE MID-LEVEL SHORTWAVE TROUGH EXITS SOUTHEAST OF THE
AREA.

APPEARS SUNDAY THROUGH THE FIRST HALF OF MONDAY WILL REMAIN DRY AS A
WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS THE AREA.

FOR MONDAY AFTERNOON THROUGH TUESDAY...MODELS IN GOOD AGREEMENT IN
BRINGING A FAIRLY VIGOROUS MID-LEVEL TROUGH ACROSS THE PLAINS INTO
THE UPPER MIDWEST. INCREASING LLJ AHEAD OF THE WAVE WITH AMPLE
925-850MB MOISTURE TRANSPORT WILL FUELS CONVECTION ACROSS THE AREA.
THIS WILL LIKELY FUEL SOME SORT OF MCS ACTIVITY CLOSE TO THE AREA.
THE EXACT AREA OF WHERE MCS/SEVERE THREAT/HEAVIEST RAIN HOWEVER
REMAINS UNCERTAIN. DUE TO SEVERE WX THREAT THIS AFTERNOON AND LOW
CONFIDENCE OF WHERE EXACTLY THE MCS ACTIVITY WILL SET UP...WILL HOLD
OFF ON ISSUING ESF/HYDROLOGIC OUTLOOK TODAY...BUT MAY ISSUE ON THE
MIDSHIFT TONIGHT OR DAYSHIFT ON SUNDAY AS MODELS HOPEFULLY CONVERGE
ON A SOLUTION.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

ACTIVE WEATHER PATTERN LIES AHEAD IN THE EXTENDED PERIOD. BOTH THE
31.00Z AND THE 31.06Z ECMWF/GFS RESPECTIVELY IN BETTER AGREEMENT.
ECMWF IS A JUST BIT FASTER WITH PATTERN PROGRESSION THAN THE GFS.
HAVE THEREFORE TOOK A MIDDLE OF THE ROAD APPROACH FOR NOW. BOTH MODELS
TAKE DEEP MID-LEVEL SHORTWAVE TROUGH/SURFACE LOW FROM THE
INTERMOUNTAIN WEST ON WED...INTO THE UPPER MIDWEST BY THURSDAY
NIGHT/FRIDAY TIME FRAME. BROAD AREA OF ISENTROPIC LIFT AND MOISTURE
TRANSPORT AHEAD OF THE WAVE WILL GIVE THE AREA AN INCREASING CHANCE
OF SHRA/TS. STRONG JET ENERGY EJECTING OUT OF THE SOUTHERN
ROCKIES/COUPLED WITH HIGHLY DILUENT FLOW ALOFT ACROSS THE AREA
COULD PRODUCE A SEVERE EPISODE FOR THE AREA THU/THU N TIME FRAME.
UPPER FLOW BECOMES HIGH ZONAL THROUGH THE REMINDER OF THE EXTENDED
PERIOD. EMBEDDED SHORTWAVES IN THE FLOW WILL PRODUCE INTERMITTENT
SHRA/TS CHANCES. TIMING OF THESE DISTURBANCES WILL BE DIFFICULT
GIVEN THE FAST FLOW. KEPT SMALL SHRA/TS CHANCES IN GIVEN UNSTABLE
FLOW. OTHERWISE...TEMPERATURES THROUGH THE PERIOD LOOK RIGHT AROUND
SEASONAL NORMALS.

&&

.AVIATION...THIS AFTERNOON THROUGH SUNDAY

WITH COLD AIR ALOFT AND DIURNAL HEATING...A 3500 TO 4500 FOOT DECK
OF SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS HAS DEVELOPED FROM
NORTHEAST SOUTH DAKOTA SOUTHEAST TO SOUTHEAST WISCONSIN AND NORTHERN
ILLINOIS. A SHORT WAVE TROUGH MOVING SOUTHEAST THROUGH SOUTH DAKOTA
HAS PROVIDED ENOUGH LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS IN
THE ABERDEEN AREA. AS THIS SYSTEM CONTINUES TO MOVE SOUTHEAST THIS
AFTERNOON...WE EXPECT SCATTERED CONVECTION TO FIRE ACROSS OUR AREA.
THERE IS ENOUGH SHEAR IN THE 0-3KM LAYER TO SUPPORT THE DEVELOPMENT
OF A FEW PULSE SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT
WOULD BE LARGE HAIL AND DAMAGING WINDS BETWEEN 31.20Z AND 01.02Z.

3-5SM FOG MAY DEVELOP IN AREAS THAT SEE PRECIPITATION THIS AFTERNOON
AND EVENING. WHAT FOG DOES DEVELOP SHOULD DISSIPATE BY 01.15Z.

WITH AIR MASS REMAINING COLD ALOFT AND AMPLE SUNSHINE TO SUPPLY
DIURNAL HEATING...WE SHOULD ONCE AGAIN SEE THE DEVELOPMENT OF
INSTABILITY CUMULUS CLOUDS ON SUNDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........BOYNE
Hazardous weather outlook, May 31, 4:12 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT SAT MAY 31 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
412 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE ACROSS THE AREA THROUGH THE MIDDLE EVENING HOURS. THE GREATER
THREAT OF SEVERE WEATHER...IN THE FORM OF LARGE HAIL AND DAMAGING
WIND GUSTS...WILL BE ALONG AND WEST OF THE MISSISSIPPI RIVER
THROUGH 8 OR 9 PM. THERE IS MUCH LESS RISK FOR SEVERE WEATHER EAST
OF THE MISSISSIPPI RIVER...ESPECIALLY INTO CENTRAL WISCONSIN WHERE A
MUCH DRIER AND MORE STABLE AIRMASS EXISTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH MUCH OF
NEXT WEEK. HOWEVER...THE TIMING AND SEVERE WEATHER POTENTIAL IS NOT
CLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD ACTIVATION IS NOT CURRENTLY ANTICIPATED THROUGH THIS
EVENING...BUT THE SCATTERED NATURE OF THE STRONG TO SEVERE STORMS
WILL REQUIRE SOME ACTIVATION OF SPOTTER GROUPS...ESPECIALLY WEST OF
THE MISSISSIPPI RIVER THROUGH 8 OR 9 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:50 PM CDTSevere Thunderstorm WarningARXFillmore, Mower45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.